Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the sequence space $ l\sb{(p\sb{n})}$ and $ \lambda \sb{(p\sb{n})},$ $ 0<p\sb{n}\leq 1$


Authors: S. A. Schonefeld and W. J. Stiles
Journal: Trans. Amer. Math. Soc. 225 (1977), 243-257
MSC: Primary 46A45; Secondary 46A15
DOI: https://doi.org/10.1090/S0002-9947-1977-0448027-X
MathSciNet review: 0448027
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ ({p_n})$ and $ ({q_n})$ be sequences in the interval $ (0,1]$, let $ {l_{({p_n})}}$ be the set of all real sequences $ ({x_n})$ such that $ \sum {\vert{x_n}{\vert^{{p_n}}} < \infty } $, and let $ {\lambda _{({q_n})}}$ be the set of all real sequences $ ({y_n})$ such that $ {\sup _\pi }\sum {\vert{y_n}{\vert^{{q_{\pi (n)}}}} < \infty } $ where the sup is taken over all permutations $ \pi $ of the positive integers. The purpose of this paper is to investigate some of the properties of these spaces. Our results are primarily concerned with (1) conditions which are necessary and/or sufficient for $ {l_{({p_n})}}$ (resp., $ {\lambda _{({p_n})}}$) to equal $ {l_{({q_n})}}$ (resp., $ {\lambda _{({q_n})}}$), and (2) isomorphic and topological properties of the subspaces of these spaces.

In connection with (1), we show that the following four conditions are equivalent for any sequence $ ({\varepsilon _n})$ which decreases to zero and has $ {\varepsilon _1} < 1$. (a) There exists a number $ K > 1$ such that the series $ \sum {1/{K^{1/{\varepsilon _n}}}} $ converges; (b) the elements $ {\varepsilon _n}$ of the sequence satisfy the condition $ {\varepsilon _n} = O(1/\ln n)$; (c) the sequence $ ((\ln n)((1/n)\sum\nolimits_1^n {{\varepsilon _j}} ))$ is bounded; and (d) $ {l_{(1 - {\varepsilon _n})}}$ equals $ {l_1}$. In connection with (2), we show that the following are true when $ ({p_n})$ increases to one. (a) $ {\lambda _{({p_n})}}$ contains an infinite-dimensional closed subspace where the $ {l_{({p_n})}}$-topology and the $ {\lambda _{({p_n})}}$-topology agree; (b) $ {l_{({p_n})}}$ and $ {\lambda _{({p_n})}}$ contain closed subspaces isomorphic to $ {l_1}$; and (c) $ {\lambda _{({p_n})}}$ contains no infinite-dimensional subspace where the $ {\lambda _{({p_n})}}$-topology agrees with the $ {l_1}$-topology if and only if

$\displaystyle \lim ({(1/n)^{{p_1}}} + {(1/n)^{{p_2}}} + \cdots + {(1/n)^{{p_n}}}) = \infty .$


References [Enhancements On Off] (What's this?)

  • [1] Z. Altshuler, P. Casazza and B. Lin, On symmetric basic sequences in Lorentz sequence spaces, Israel J. Math. (to appear). MR 0328553 (48:6895)
  • [2] B. A. Barnes and A. K. Roy, Boundedness in certain topological linear spaces, Studia Math. 33 (1969), 147-156. MR 40 #670. MR 0247402 (40:670)
  • [3] C. Bessaga, A note on universal Banach spaces of a finite dimension, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 6 (1958), 97-101. MR 22 #4935. MR 0114108 (22:4935)
  • [4] C. Bessaga and A. Pełczyński, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151-164. MR 22 #5872. MR 0115069 (22:5872)
  • [5] D. J. H. Garling, On symmetric sequence spaces, Proc. London Math. Soc. (3) 16 (1966), 85-106. MR 33 #537. MR 0192311 (33:537)
  • [6] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces, Springer-Verlag, New York, 1973. MR 0415253 (54:3344)
  • [7] S. Rolewicz, On the characterization of Schwartz spaces by properties of the norm, Studia Math. 20 (1961), 87-92. MR 25 # 1434. MR 0137986 (25:1434)
  • [8] S. Schonefeld and W. Stiles, On some linear topologies on $ \cup {l_p}$ (submitted).
  • [9] -, On the inductive limit of $ \cup {l_p},0 < p \leqslant 1$, Studia Math. (to appear).
  • [10] S. Simons, The sequence spaces $ l({p_\nu })$ and $ m({p_\nu })$, Proc. London Math. Soc. (3) 15 (1965), 422-436. MR 31 #600. MR 0176325 (31:600)
  • [11] W. Stiles, On non locally p-convex spaces, Colloq. Math. 23 (1971), 261-262. MR 46 #9683. MR 0310585 (46:9683)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46A45, 46A15

Retrieve articles in all journals with MSC: 46A45, 46A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0448027-X
Keywords: Sequence spaces, nonlocally convex spaces, symmetric spaces, Schauder bases
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society